Alabama, 2012

Damaging Wind in Alabama, July 4, 2012

July 4, 2012 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced high winds that caused damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced high winds that caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 4, 11:46 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 4, 11:46 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1246 PM CDT WED JUL 4 2012

.AVIATION (18Z TAF ISSUANCE)...SCATTERED SHRA/TSRA DEVELOPING ALONG
AND NEAR THE COAST WILL CREATE LOCALIZED IFR CONDITIONS AND SPREAD
INLAND THROUGHOUT THE REMAINDER OF THE AFTERNOON. MORNING SOUNDINGS
SUGGEST ATMOSPHERE IS PRIMED FOR STRONG THUNDERSTORM WIND GUSTS
TODAY...WITH 25 TO 35 KNOT GUSTS COMMON AND STRONGER STORMS CAPABLE
OF PRODUCING GUSTS IN THE 50 KNOT RANGE. THE CONVECTIVE ACTIVITY
WILL DISSIPATE THIS EVENING ALLOWING VFR CONDITIONS TO PREVAIL
OVERNIGHT.  SHRA/TSRA ACTIVITY WILL AGAIN INITIATE LATE THURSDAY
MORNING. 08/JW

.SHORT TERM [TODAY AND TONIGHT]...THERE IS VERY LITTLE CHANGE IN THE
WEATHER PATTERN TODAY COMPARED TO YESTERDAY. A BROAD MID TO UPPER
LEVEL RIDGE CONTINUES TO ENCOMPASS MUCH OF THE CENTRAL AND SOUTHERN
STATES WITH THE CENTER OF THE RIDGE LOCATED OVER MISSOURI. GIVEN
THAT WE ARE ON THE PERIPHERY OF THE RIDGE...THERE IS NO APPRECIABLE
CAPPING INVERSION OR LARGE SCALE SUBSIDENCE TO INHIBIT DIURNAL
CONVECTION. WE WILL STAY VERY MOIST TODAY WITH PRECIPITABLE WATERS
REMAINING IN THE 1.8-2.0 INCH RANGE WHILE MLCAPES ARE FORECAST TO
INCREASE TO 2500-3500 J/KG...HIGHEST OVER THE SOUTHERN HALF OF THE
CWA. ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED TO DEVELOP
BY MIDDAY...AIDED BY THE DEVELOPING SEA BREEZE AND WEAK SFC
CONVERGENCE FURTHER INLAND ASSOCIATED WITH A DIURNAL THERMAL TROUGH.
ONCE CONVECTION INITIATES...THE STORMS WILL ONCE AGAIN PRODUCE
STRONG OUTFLOW BOUNDARIES THAT WILL SERVE TO DEVELOP ADDITIONAL
ACTIVITY ACROSS THE AREA. GIVEN THE FAVORABLE CONVECTIVE
ENVIRONMENT...THE FORECAST WILL REFLECT POPS HIGHER THAN THE
MAJORITY OF THE STATISTICAL GUIDANCE WITH 40-50 PERCENT CHANCES
ACROSS THE REGION. THIS IS ONCE AGAIN SUPPORTED BY ALL THE AVAILABLE
HI RES WRF GUIDANCE...AS WELL AS LIKELY-CATEGORICAL POPS FOR
MEASURABLE RAIN COMING FROM THE LATEST SREF RUNS.

OUR LOCAL WET MICROBURST RISK IS ONCE AGAIN HIGH TODAY...WHICH MEANS
THAT SEVERAL STRONG STORMS WITH STRONG GUSTY WINDS CAN BE EXPECTED.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
THE MAIN THREAT COMING FROM LOCALIZED DAMAGING WIND GUSTS...JUST AS
WE SAW ACROSS THE AREA YESTERDAY AFTERNOON. LOCALIZED MINOR
FLOODING IS ALSO POSSIBLE GIVEN THE WEAK DEEP LAYER STEERING FLOW.
THE STRONGER STORMS WILL ALSO PRODUCE FREQUENT TO NEAR CONTINUOUS
LIGHTNING STRIKES.

MOST OF THE CONVECTION IS LIKELY TO DIMINISH DURING THE EARLY
EVENING HOURS...WHICH WILL BE GOOD NEWS FOR ALL OF THE EVENING
EVENTS. HOWEVER...WE WILL LEAVE A SLIGHT CHANCE OF STORMS THROUGH
THE NIGHT TO ACCOUNT FOR ANY LINGERING UPSTREAM ACTIVITY THAT MAY
MAKE ITS WAY INTO THE AREA.

DID NOT DEVIATE FROM GUIDANCE ON TEMPS TODAY AND TONIGHT. HIGHS WILL
ONCE AGAIN TOP OUT IN THE LOW 90S ALONG THE COAST AND UPPER 90S WELL
INLAND. HEAT INDICES WILL REACH 100-105 DEGREES. LOWS WILL NOT DROP
OUT OF THE 70S.

HAVE A HAPPY AND SAFE 4TH OF JULY!  34/JFB

.LONG TERM [THURSDAY THROUGH TUESDAY]...GLOBAL WEATHER MODELS
CONTINUE TO SHOW AXIS OF UPPER LEVEL RIDGE HOLDING OVER THE MID
MISSISSIPPI RIVER VALLEY TO CLOSE OUT THE WEEK. MEANWHILE...ON THE
SOUTHERN PERIPHERY OF THIS HIGH...MID LEVEL ENERGY OVER THE
SOUTHEAST TRACKS WESTWARD OVER THE SOUTHERN STATES. WITH LITTLE
CHANGE IN ABUNDANT DEEP LAYER MOISTURE (PRECIPITABLE WATERS 1.8 TO 2
INCHES) AND ABUNDANT DAILY INSTABILITY...LIFT ASSOCIATED WITH A
CONTRIBUTION TO FORCING BY THE SLOW WESTWARD PASSAGE OF MID LEVEL
ENERGY SUPPORTS A CHANCE OF STORMS EACH AFTERNOON TO CLOSE OUT THE
WEEK. ADDITIONAL FORCING WILL COME FROM STORM MESOSCALE OUTFLOW
BOUNDARIES WHICH WILL LIKELY INTERACT WITH OTHERS TO INITIATE
ADDITIONAL AFTERNOON CONVECTION. DUE TO THE PERSISTENT DEEP LAYER
MOIST ENVIRONMENT AND HIGH LEVELS OF INSTABILITY...THE POTENTIAL FOR
STRONG WET MICROBURST THUNDERSTORM WIND GUSTS LOOK TO REMAIN HIGH
THURSDAY AND FRIDAY AFTERNOONS.

UPPER RIDGING TO THE NORTH BREAKS DOWN LATE IN THE WEEKEND AND IS
REPLACED BY DEVELOPING TROF INTO THE APPALACHIANS BY THE EARLY HALF
OF NEXT WEEK. AS THIS UPPER FLOW PATTERN ALOFT EVOLVES...SURFACE
FRONTAL BOUNDARY IS PROGGED TO MOVE FROM THE OHIO RIVER VALLEY
SUNDAY...SOUTHWARD...AND IS TO STRETCH FROM THE CAROLINAS TO
SOUTHERN ARKANSAS BY TUESDAY. ENVIRONMENT WILL CONTINUE TO SUPPORT A
CHANCE OF DAILY STORMS SATURDAY THROUGH TUESDAY.

DAILY HIGHS IN THE LOWER/MID 90S AND LOWS IN THE LOWER/MID 70S.

&&

.AVIATION (12Z ISSUANCE)...PREDOMINATE VFR CONDITIONS EXPECTED
THROUGH THE TAF PERIOD. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP
BY MIDDAY AND LINGER INTO THE EARLY EVENING HOURS. ANY STORM THAT
AFFECTS THE TERMINALS WILL BRING A BRIEF PERIOD OF IFR CIGS/VSBYS
WITH THE POTENTIAL FOR STRONG AND VARIABLE WIND GUSTS. PATCHY MVFR
FOG/STRATUS IS POSSIBLE DURING THE EARLY MORNING HOURS. 34/JFB

&&

.MARINE...A PERSISTENT RIDGE OF HIGH PRESSURE EXTENDING FROM THE
WESTERN ATLANTIC INTO THE CENTRAL GULF WILL MAINTAIN A GENERAL LIGHT
TO OCCASIONALLY MODERATE WEST TO SOUTHWEST FLOW THROUGH THE END OF
THE WEEK...BECOMING MORE SOUTHERLY OVER THE WEEKEND. HIGHER WINDS
WILL GENERALLY BE IN THE AFTERNOON AND VERY EARLY EVENING HOURS IN
ASSOCIATION WITH SEA BREEZE EFFECTS. WINDS AND SEAS WILL BE LOCALLY
HIGHER IN ANY THUNDERSTORM ACTIVITY THAT DEVELOPS. LITTLE CHANGE IN
SEAS EXPECTED THROUGH THE PERIOD...GENERALLY REMAINING AROUND 1 TO 2
FEET THROUGH THE PERIOD. 34/JFB

&&

.FIRE WEATHER...A PERSISTENT WEATHER PATTERN WITH DAYTIME HUMIDITY
REMAINING WELL ABOVE CRITICAL LEVELS. FOR AGENCIES CONDUCTING
CONTROL BURN ACTIVITIES...FREQUENT LIGHTNING ACTIVITY LEVELS/STRONG
WIND GUSTS IN SCATTERED AFTERNOON STORMS WILL BE THE MAIN HAZARDS
EXPECTED FOR THE NEXT SEVERAL DAYS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      95  74  94  73 /  50  20  60  30
PENSACOLA   93  76  93  75 /  50  20  60  30
DESTIN      90  78  89  77 /  40  20  60  30
EVERGREEN   97  71  96  72 /  50  20  60  30
WAYNESBORO  98  71  97  71 /  40  20  40  30
CAMDEN      99  70  97  72 /  40  20  40  30
CRESTVIEW   96  72  95  72 /  50  20  60  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 3:40 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
440 AM CDT WED JUL 4 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
440 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA BY MIDDAY AND LINGER THROUGH THE EARLY EVENING HOURS.
STRONG STORMS...PRODUCING FREQUENT TO NEAR CONTINUOUS CLOUD TO
GROUND LIGHTNING AND STRONG WIND GUSTS...ARE EXPECTED TODAY. SOME OF
THE STORMS WILL ALSO HAVE THE POTENTIAL TO TURN SEVERE...CAPABLE OF
PRODUCING LOCALIZED DAMAGING WIND GUSTS. THE STORMS WILL BE SLOW
MOVING WHICH MAY RESULT IN LOCALIZED MINOR FLOODING ISSUES...
ESPECIALLY IN URBAN AND LOW LYING AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF
ALABAMA AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK. SOME OF THE STORMS
WILL BECOME STRONG...PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...
AND HEAVY DOWNPOURS. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE STORM SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF
DAMAGE TO THE NATIONAL WEATHER SERVICE IN MOBILE.

GMZ630-650-655-670-675-051100-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
440 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER LAND AREAS THIS
AFTERNOON. SOME OF THE STORMS MAY THEN MOVE ACROSS THE NEAR SHORE
GULF WATERS AND AREA BAYS. THE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 30 KNOTS...HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
REMAIN A POSSIBILITY FOR THE NEAR SHORE WATERS AND BAYS THROUGH EARLY
NEXT WEEK. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS.

In the hours before

Special weather statement, Jul 4, 11:04 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1204 PM CDT WED JUL 4 2012

ALZ061-063-041745-
UPPER MOBILE AL-LOWER MOBILE AL-
1204 PM CDT WED JUL 4 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MOBILE COUNTY
IN SOUTHWEST ALABAMA...THROUGH 1245 PM CDT...

AT 1200 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
GRAND BAY...TO NEAR THEODORE...TO DOWNTOWN MOBILE. THIS LINE IS
MOVING SLOWLY TO THE NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED BY THESE STORMS INCLUDE...
  WEST MOBILE...        MIDTOWN MOBILE...     TILLMANS CORNER...
  THEODORE...           I10 AND I65...        BELLE FONTAINE...

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THESE
STORMS...SEEK SAFE SHELTER INDOORS.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Jul 4, 11:26 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CDT WED JUL 4 2012

ALZ064-041830-
LOWER BALDWIN AL-
1226 PM CDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 130 PM CDT...

AT 1224 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF FOLEY...OR 4 MILES SOUTHWEST OF ELBERTA...AND MOVING NORTH AT 10
MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORANGE BEACH...       SUMMERDALE...         SILVERHILL...
  ROBERTSDALE...        MAGNOLIA SPRINGS...   FOLEY...
  ELBERTA...            BON SECOUR...

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS
STORM...SEEK SAFE SHELTER INDOORS.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Jul 4, 11:56 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1256 PM CDT WED JUL 4 2012

FLZ004-006-041900-
COASTAL OKALOOSA FL-SANTA ROSA FL-
1256 PM CDT WED JUL 4 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OKALOOSA AND
SOUTHEASTERN SANTA ROSA COUNTIES IN NORTHWEST FLORIDA...THROUGH 200
PM CDT...

AT 1254 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF MARY ESTHER TO 3 MILES NORTHEAST OF
NICEVILLE TO 9 MILES NORTH OF SANTA ROSA BEACH TO 15 MILES NORTHEAST
OF SANTA ROSA BEACH...AND MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OCEAN CITY...         FORT WALTON BEACH...  NAVARRE BEACH...
  HOLLEY...             SHALIMAR...           LAKE LORRAINE...
  CINCO BAYOU...        NAVARRE...            WRIGHT...

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THESE
STORMS...SEEK SAFE SHELTER INDOORS.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

The radar

The Mobile radar (KMOB), 55 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
July 4, 12:20 PM CST to 12:22 PM CST
Where
Baldwin County, 3 mi SW of Summerdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.449, -87.736

Winds estimated at 60 mph downed trees across County Road 28 and power lines down just west of County road 55.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402944.